Illinois, 2010

Flooding in Illinois, January 25 to 31, 2010

January 25 to 31, 2010 · NWS PAH · 5 events in 4 counties and zones

Warmer weather just after the middle of the month caused snow in the upper part of the Ohio River and Mississippi River basins to melt. This combined with heavy rains around the 20th and 21st to send many locations on the Ohio and Mississippi Rivers above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Warmer weather just after the middle of the month caused snow in the upper part of the Ohio River and Mississippi River basins to melt. This combined with heavy rains around the 20th and 21st to send many locations on the Ohio and Mississippi Rivers above flood stage. Most sites crested by the end of the month, however, a few would not peak until the first part of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 5:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 25, 5:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
558 AM CST MON JAN 25 2010

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF PACKAGE.

&&

.DISCUSSION...
TWO PRIMARY FORECAST CHALLENGES/ELEMENTS OF IMPORTANCE. THE FIRST
IS WINDS TODAY...TIGHT GRADIENT AS UPPER CYCLONE ROTATES ITS
ENERGY ACROSS LOWER OH VALLEY. IT LOOKS LIKE SUSTAINED/GUSTS WILL
STAY JUST BLO ADVISORY CRITERIA...BUT WORTHY OF MENTION ON HWO.

NEXT/BIGGEST CHALLENGE IS MID TO LATE WEEK STORM SYSTEM. STILL TOO
MUCH VARIANCE TOO OFFER MUCH HELP IN CERTAINTY...HOWEVER THERE
DOES SEEM TO BE SOME MODEL AGREEMENT ON WARMER SOUNDINGS WED-WED
NIGHT AND AS SUCH THIS MAKES FOR MAINLY LIQUID EVENT TIL DAY 4.
AFTER DAY 4 IS WHEN THE BIGGEST MODEL DIFFERENCES COME INTO
PLAY...BUT ALL SUGGEST MAIN PCPN EVENT TO OCCUR THURS-THURS NIGHT
WITH SOME ACCUMULATING SNOW POTENTIAL. WILL CONTINUE TO HIGHLIGHT
THIS POSSIBILITY IN HWO AS WELL BUT STAY AWAY FROM ANY CERTAIN
STATEMENTS GIVEN THE UNEASE W/MODEL CHANGES FROM RUN-TO-RUN.

IN BETWEEN WILL BE SOME WRAP AROUND CYCLONIC FLOW CLOUDS/MINOR
PCPN CHANCES INCLUDING FROZEN. HOWEVER QPF WILL MEASURE IN THE
HUNDREDTHS OF AN INCH AND AS SUCH WILL BE ONLY MINOR MENTIONS OF
-RA/-SN.

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT KCGI AND KPAH THRU TAF PERIOD. FLURRIES
OR SPRINKLES POSSIBLE THROUGH THE DAY...BUT NO VSBY RESTRICTIONS.
AT KEVV AND KOWB...VFR CONDITIONS WILL CONTINUE INTO EARLY
AFTERNOON...THEN EXPECTED TO DIP TO MVFR DURING THE AFTERNOON WITH
SCATTERED -SNSH.  AT ALL SITES...WEST WINDS WILL BE 12 TO 20 KTS
WITH GUSTS TO AROUND 25 KTS...DECREASING TO 15 KTS OR LESS BY 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 25, 3:24 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CST MON JAN 25 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
324 AM CST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINDS TODAY WILL RANGE FROM 15 TO 30 MPH INCLUDING GUSTS.

MINOR FLOODING CONTINUES ON AREA RIVERS. REFER TO THE FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MEDIUM TO LONG RANGE FORECAST MODELS ARE STILL HINTING AT A
SIGNIFICANT WINTER STORM SYSTEM OR AT LEAST POSSIBILITY OF ONE
THURSDAY OR THURSDAY NIGHT. MODEL RUNS ARE STILL VARYING ENOUGH
THAT IT IS TOO EARLY TO TELL WITH A HIGH DEGREE OF CONFIDENCE IF
THIS SYSTEM WILL EVOLVE INTO ONE OF SIGNIFICANCE...HOWEVER THE
POSSIBILITY REMAINS WORTHY OF MENTION. THE EVOLUTION OF THE FORECAST
OF THIS POTENTIAL WINTER STORM SYSTEM WILL CONTINUE TO BE
MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pulaski

When
January 25, 8:00 AM CST to January 31, 11:59 PM CST
Where
Pulaski County, 1.66 mi S of New Grand Chain to 1.37 mi S of New Grand Chain
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.226, -89.021

Minor flooding occurred on the Ohio River. At the Grand Chain gage, the river crested at 47.90 feet on the 29th. Flood stage there is 42 feet. Some low-lying fields near the river were inundated. Water reached the power house at Lock and Dam 53. The river remained above flood stage into early February.

Flood, Alexander

When
January 25, 10:00 AM CST to January 31, 11:59 PM CST
Where
Alexander County, 2.27 mi ESE of Cairo to 2.31 mi E of Cairo
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
36.985, -89.143

Moderate flooding occurred on the Ohio River. At the Cairo gage, the river crested at 47.10 feet on the 29th. Flood stage there is 40 feet. Low-lying fields and woods near the river were inundated, including portions of Fort Defiance State Park. The river remained above flood stage into early February.

Flood, Massac

When
January 26, 9:00 AM CST to January 31, 11:59 PM CST
Where
Massac County, Brookport to 1.69 mi WSW of Brookport
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred on the Ohio River. At the Brookport gage, the river crested at 41.20 feet on the 28th. Flood stage there is 37 feet. Low-lying portions of Fort Massac State Park were flooded. Some low-lying fields near the river were inundated. The river remained above flood stage into early February.

Flood, Alexander

When
January 27, 7:00 AM CST to January 31, 5:00 PM CST
Where
Alexander County, 0.87 mi WNW of Thebes Jct to 0.75 mi ESE of Thebes
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.206, -89.464

Minor flooding occurred on the Mississippi River. No crest was recorded at the Thebes gage due to a malfunction. The crest on the Missouri side of the river at Cape Girardeau was about three feet above the 35-foot flood stage. Some low-lying fields near the river were inundated. Some minor flooding occurred at the community of Gale.

Flood, Gallatin

When
January 28, 9:00 AM CST to January 31, 11:59 PM CST
Where
Gallatin County, 1 mi SW of Shawneetown to 1.75 mi SSW of Shawneetown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.689, -88.142

Minor flooding occurred on the Ohio River. At the Shawneetown gage, the river did not crest before the end of the month. Flood stage there is 33 feet. Some low-lying fields near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209523, 209524, 209522, 209525, 209521.